Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 66, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 29, 2016, 3:09 PM EDT for Beaufort County, Jasper County, South Carolina; Effingham County, Georgia. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2016, 3:09 PM EDT (19:09 UTC)
- Expired
- Jun 29, 2016, 4:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Effingham County, GA, Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:11 PM EDT | TSTM WND DMG | Tillman, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN AND IN THE ROADWAY NEAR THE INTERSECTION OF HW-321 AND HW-336. |
| Jun 29, 3:12 PM EDT | TSTM WND DMG | 1 S Tillman, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN AND IN THE ROADWAY NEAR THE INTERSECTION OF HW-321 AND FLOYD ROAD. |
| Jun 29, 3:46 PM EDT | TSTM WND DMG | 2 Ene Sun City, SC | TREE REPORTED DOWN ON WISTERIA LANE. TIME ESTIMATED BASED ON RADAR. |
| Jun 29, 3:48 PM EDT | HAIL 0.75 | 1 E Rincon, GA | SPOTTER REPORTED PENNY SIZED HAIL AND WINDS IN EXCESS OF 40 MPH. |
| Jun 29, 3:48 PM EDT | HAIL 0.88 | 1 E Rincon, GA | SPOTTER REPORTED PENNY SIZED HAIL AND WINDS IN EXCESS OF 40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
774 WUUS52 KCHS 291909 SVRCHS GAC103-SCC013-053-292015- /O.NEW.KCHS.SV.W.0066.160629T1909Z-160629T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 309 PM EDT WED JUN 29 2016 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR PORTIONS OF... EFFINGHAM COUNTY IN SOUTHEASTERN GEORGIA... BEAUFORT COUNTY IN SOUTHEASTERN SOUTH CAROLINA... JASPER COUNTY IN SOUTHEASTERN SOUTH CAROLINA... * UNTIL 415 PM EDT * AT 309 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR RIDGELAND TO NEAR SPRINGFIELD...MOVING EAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... BLUFFTON...BEAUFORT...RIDGELAND...SPRINGFIELD...CLARENDON...JASPER... RINCON AND HARDEEVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024 WHEN IT IS SAFE TO DO SO. && LAT...LON 3248 8070 3220 8101 3230 8142 3253 8107 TIME...MOT...LOC 1909Z 287DEG 19KT 3246 8103 3231 8127 HAIL...<.75IN WIND...60MPH $$
3 follow-up statements
937 WWUS52 KCHS 291923 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 323 PM EDT WED JUN 29 2016 GAC103-SCC013-053-292015- /O.CON.KCHS.SV.W.0066.000000T0000Z-160629T2015Z/ EFFINGHAM GA-BEAUFORT SC-JASPER SC- 323 PM EDT WED JUN 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR EFFINGHAM...BEAUFORT AND JASPER COUNTIES... AT 323 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR RIDGELAND TO NEAR SPRINGFIELD...MOVING SOUTHEAST AT 10 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... BLUFFTON...BEAUFORT...RIDGELAND...SPRINGFIELD...CLARENDON...JASPER...RINCON AND HARDEEVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024 WHEN IT IS SAFE TO DO SO. && LAT...LON 3248 8070 3220 8101 3230 8142 3252 8102 TIME...MOT...LOC 1923Z 297DEG 10KT 3244 8096 3230 8127 HAIL...<.75IN WIND...60MPH $$
767 WWUS52 KCHS 291935 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 335 PM EDT WED JUN 29 2016 GAC103-SCC013-053-292015- /O.CON.KCHS.SV.W.0066.000000T0000Z-160629T2015Z/ EFFINGHAM GA-BEAUFORT SC-JASPER SC- 335 PM EDT WED JUN 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR EFFINGHAM...BEAUFORT AND JASPER COUNTIES... AT 335 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR RIDGELAND TO 8 MILES SOUTHEAST OF SPRINGFIELD... MOVING EAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... BLUFFTON...BEAUFORT...RIDGELAND...SPRINGFIELD...CLARENDON...JASPER...RINCON AND HARDEEVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024 WHEN IT IS SAFE TO DO SO. && LAT...LON 3248 8070 3220 8101 3230 8142 3251 8098 TIME...MOT...LOC 1935Z 287DEG 19KT 3243 8091 3229 8122 HAIL...0.75IN WIND...60MPH $$
256 WWUS52 KCHS 292003 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 403 PM EDT WED JUN 29 2016 GAC103-SCC013-053-292015- /O.CON.KCHS.SV.W.0066.000000T0000Z-160629T2015Z/ EFFINGHAM GA-BEAUFORT SC-JASPER SC- 403 PM EDT WED JUN 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR EFFINGHAM...BEAUFORT AND JASPER COUNTIES... AT 402 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF BLUFFTON TO 9 MILES SOUTHEAST OF SPRINGFIELD...MOVING SOUTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... BLUFFTON...BEAUFORT...JASPER...RINCON...HARDEEVILLE...SUN CITY...OLD HOUSE AND PURYSBURGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024 WHEN IT IS SAFE TO DO SO. && LAT...LON 3228 8135 3249 8086 3246 8072 3220 8101 TIME...MOT...LOC 2002Z 293DEG 20KT 3235 8085 3226 8123 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:46 AM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jun 29, 10:46 AM EDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1046 AM EDT WED JUN 29 2016 .SYNOPSIS... A cold front will gradually dissipate over the area through Thursday. Atlantic high pressure will then build back into the region Friday and Saturday. The region will then remain under the influence of the Atlantic high into early next week with a weak stationary front situated to the north. && .NEAR TERM /THROUGH TONIGHT/... A diffuse surface front remains draped from southwest to northeast across the forecast area this morning while aloft a weak trough pattern exists. The morning begins with extensive low clouds across the SC Midlands extending into our inland SC zones, while a patch of stratus has recently developed across portions of southeast GA. A rather moist atmosphere persists with PWs ranging from 1.8 to 2.0". Weak upper diffluence associated with a right rear jet quadrant will maintain somewhat enhanced lift over the area today. Surface heating will be limited by cloud cover but we expect quite a few differential heating boundaries by afternoon which will provide foci for shower and tstm development. Slightly higher PWs across southeast GA may result in slightly greater convective coverage farther to the south. However, models showing quite a bit of shortwave energy affecting both coastal SC and GA this afternoon so most areas will see considerable convective coverage. Severe weather parameters are not very impressive and DCAPE is quite a bit lower than on Tuesday. Slightly better environment exists south of I-16 where a bit more sun will push CAPEs higher. An isolated severe storm with damaging winds is possible though a slightly greater concern is locally heavy rainfall. Tonight: Deeper moisture and low level convergence will continue to support a chance of showers, especially along and east of I-95 late tonight as a weak short wave approaches the area. Widespread rains are not expected but shower chances along the SC coast could increase a bit late. Lows will be in the 71-74 degree range most locations. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... Thursday through Saturday: Aloft the forecast area will remain within a baggy trough with weak cyclonic flow. Most of the models do depict pieces of energy periodically moving toward the area through the period, emanating from a weak upper low feature situated near the Gulf coast. This feature will then finally eject northeastward sometime on Saturday and the upper pattern will begin to flatten out. The dissipating front in the vicinity of the area will finally dissipate on Thursday and then Atlantic high pressure will begin to build back in from the east Friday and Saturday. Such a setup lends itself to a pretty typical summertime regime featuring scattered diurnal showers and thunderstorms reaching peak coverage in the afternoon/evening hours. We will likely even see at least isolated overnight activity, though most of that will impact the adjacent coastal waters. The severe threat is rather nebulous and will ultimately depend on how the convection organizes and interacts with mesoscale boundaries. But, it seems plausible that there will be a few strong to marginally severe storms each day. Temperatures will be quite typical of late June/early July. Thursday highs will be in the low 90s, with a small warmup expected for Friday and Saturday, perhaps allowing for some mid 90s by late week. Lows will generally range in the mid 70s. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... The long term forecast period looks relatively uneventful for the forecast area. The mid/upper level flow will flatten out beginning Saturday night and Sunday, and there some indications that the subtropical ridge will build back westward and nudge into the Southeast through early to mid week. At the surface, the subtropical high will build back into the area and result in a rather homogeneous pattern through the end of the forecast period. For now, the forecast features chance diurnal POPs, but the overall coverage could end up being less if the upper ridge turns out to be as strong as portrayed on some of the global models. One thing looks certain, temperatures will be on the upward trend with mid to upper 90s quite prevalent by Monday and Tuesday. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... KSAV: Stratus quickly developed near daybreak and we have IFR for an hour or so before becoming VFR. Scattered to numerous showers and tstms are expected mid to late afternoon as the sea breeze interacts with numerous boundaries with moisture on the deep side. VFR likely tonight but will watch for some late night stratus once again. KCHS: VFR conditions will prevail through 12Z Thursday. Isolated to scattered showers and a few tstms this afternoon and perhaps in the vicinity later tonight. Uncertainty in coverage and timing for both these periods currently prohibit any inclusions into the aviation forecast for Charleston. Extended Aviation Outlook: Flight restrictions are possible on Thursday due to showers/thunderstorms that develop near a lingering cold front. While there are less chances for direct impacts Friday and Saturday, there is still some potential for showers and thunderstorms around both CHS and SAV terminals. && .MARINE... South to Southwest flow pre-dawn will diminish as a weak cold front stalls over the eastern Carolinas. Winds will become more onshore this afternoon but speeds should remain light and seas averaging around 2 ft. If the front stalls further north tonight there could be a modest south to southwest nocturnal surge once again over the Georgia waters. Tstms moving off the coast will be possible this afternoon with coverage of showers and storms perhaps increasing somewhat later tonight as a weak upper level disturbance approaches. Thursday through Sunday: The lingering weak front will further dissipate in the vicinity on Thursday and Atlantic high pressure will gradually build back into the area through the weekend. Prevailing winds will be out of the south to southwest through the period, and speeds will generally top out at 15 knots. There will be period modest surges, typically along the land/sea interface with the sea breeze and within nocturnal jetting. Seas will range 1-3 feet, with some potential for up to 4 feet over the outer waters. The potential for Small Craft Advisories is low through the weekend. && .TIDES/COASTAL FLOODING... The upcoming Perigee occurs early on Friday and the New Moon occurs on Independence Day. This scenario will support elevated tides; shallow salt water flooding is possible late this week into early next week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...JRL SHORT TERM...BSH LONG TERM...BSH AVIATION...BSH MARINE...BSH TIDES/COASTAL FLOODING...SPR
Hazardous weather outlook, Jun 29, 4:21 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 421 AM EDT WED JUN 29 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-300830- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 421 AM EDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 29, 3:02 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT WED JUN 29 2016
GAZ101-SCZ047-051-292000-
EFFINGHAM GA-COASTAL JASPER SC-INLAND JASPER SC-
302 PM EDT WED JUN 29 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES UNTIL 400 PM EDT...
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TILLMAN TO NEAR
RINCON...AND MOVING EAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OJBECTS. ALL OUTDOOR ACTIVITIES SHOULD
CEASE. MOVE INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
RIDGELAND...SPRINGFIELD...RINCON...HARDEEVILLE...GRAHAMVILLE...
OLD HOUSE...PURYSBURGH AND TILLMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AVOID USING METAL EQUIPMENT AND KEEP DISTANCE FROM OBJECTS SUCH AS
IRRIGATION SYSTEMS... POLES...FENCES AND TREES. LIVESTOCK AND
OUTDOOR PETS ARE PARTICULARLY VULNERABLE IN OPEN FIELDS AND SHOULD
BE TAKEN INTO SHELTERS IF TIME PERMITS.
&&
LAT...LON 3228 8144 3253 8105 3249 8082 3247 8082
3224 8115
TIME...MOT...LOC 1902Z 272DEG 12KT 3247 8105 3232 8127The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:21 PM EDT | Areal Flood Advisory | CHS | Jasper | 114 min |
| Jun 28, 8:39 PM EDT | Special Weather Statement | CHS | Jasper | 36 min |
| Jun 28, 8:57 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 63 min |
| Jun 28, 9:05 PM EDT | Special Marine Warning | CHS | 115 min | |
| Jun 28, 11:09 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jun 29, 3:02 PM EDT | Special Weather Statement | CHS | Jasper | 58 min |
| Jun 29, 3:29 PM EDT | Areal Flood Advisory | CHS | Charleston | 61 min |
| Jun 29, 3:47 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 58 min |
| Jun 29, 4:14 PM EDT | Areal Flood Advisory | CHS | Charleston | 61 min |
| Jun 29, 4:27 PM EDT | Special Marine Warning | CHS | 63 min | |
| Jun 28, 8:07 PM EDT | Special Weather Statement | CHS | Evans | 68 min |
| Jun 28, 8:52 PM EDT | Special Weather Statement | CHS | Chatham | 23 min |
| Jun 29, 4:05 PM EDT | Special Weather Statement | CHS | Evans | 25 min |
| Jun 29, 4:24 PM EDT | Special Weather Statement | CHS | Evans, Tattnall | 36 min |
| Jun 29, 4:26 PM EDT | Areal Flood Advisory | CHS | Evans, Tattnall | 94 min |
| Jun 29, 4:57 PM EDT | Flash Flood Warning | CHS | Evans, Tattnall | 2 hr |
| Jun 29, 5:12 PM EDT | Special Weather Statement | CHS | Evans | 18 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.